Alert archive / Missouri / River Flood Warnings in 2015

River Flood Warning 206, NWS Kansas City, MO

July 6, 2015Carroll County, Chariton County, Saline County, Missouri; Linn County, Kansas

NWS Kansas City, MO issued this river flood warning at Jul 6, 2015, 10:21 AM CDT for Carroll County, Chariton County, Saline County, Missouri; Linn County, Kansas. It took effect at Jul 7, 2015, 10:10 PM CDT. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Jul 6, 2015, 10:21 AM CDT (15:21 UTC)
In effect from
Jul 7, 2015, 10:10 PM CDT
Expired
Jul 11, 2015, 4:45 AM CDT
In force
3 days
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Linn County, KS, Carroll County, MO, Chariton County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 62 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Missouri River at Miami (MIAM7).

Action stage
15 ft
Minor stage
18 ft
Moderate stage
28 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Jul 6, 6:03 AM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 6, 6:03 AM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
603 AM CDT Mon Jul 6 2015

.DISCUSSION...
Issued at 416 AM CDT MON JUL 6 2015

This forecast package continues to indicate a rather wet pattern for
the forecast area through at least mid week. The imminent forecast
concern resides with a cold front, which is currently stationed
across central Nebraska into southern Minnesota. As we proceed
through the day on Monday the surface ridge over the Northern Plains
will surge southward, causing the cold front to move into far
northwest Missouri. The arrival of the cold front, along with its
low level forcing will initiate thunderstorms across the area,
likely later this afternoon. Ahead of the front across eastern
Nebraska into western and central Iowa there is a decent isentropic
component to the lift, which is allowing those storms to pop up
ahead of the advancing cold front. While that isentropic component
weakens a bit though the day, it will still be present and could
result in a few showers and thunderstorms going up in the prefrontal
environment. There will be ample instability with this system as it
slides into the area, so strong storms within the line is almost a
given. Marginal shear environment, characterized by 0-6 km shear in
the 20 to 30 kt range could allow for an isolated updraft within the
line to become a bit stronger than the rest of the line, but overall
the severe threat looks to be on the minimal side. Organized cold
pool formation within the line looks to be the most concerning
severe aspect of this system, which could bring some isolated
damaging winds. Otherwise the tornado and hail threats look to be
minimal. Flooding with this line of storms is also a large concern,
as PWAT values are approaching 2.5 inches ahead of the line. Perhaps
saving the area from some high-impact flooding is the general thin
nature of the line segment, and the progressiveness of the line
itself. That being said, with a stout low level jet feeding into the
line, and being roughly parallel to the boundary it is still likely
that areas will receive heavy rain with the initial line, causing
some flooding and flash flooding. Tough to pinpoint the QPF with
this initial line, but combining the line as well as any trailing
stratiform rain it's likely that most of the area will see 1 to 2
inches of rain right away, with perhaps another inch or two within
the trailing stratiform rain after the initial frontal passage.
Expect the line to be south of Interstate 70 by Tuesday
morning/afternoon where it will stall out.

Recent models (00z) have indicated a bit of a chance in the mid week
period. All three of the operational models (NAM/GFS/ECMWF) have
picked up on a shortwave trough, which will push northeastward
roughly along or just north of I-44. This pattern is most unusual
for this time of they year, so confidence in this particular
scenario isn't 100%, but with all of the models picking it up,
confidence is growing in this scenario. At any rate, while the mid
level pattern might be on the subtle side in indicating this system
the low levels looked to be rather ramped up with deepening surface
and 850 mb lows tracking northeastward through the area. The forcing
along with the strong low level features and the more subtle mid
level feature will bring another round of heavy rain, most likely to
areas along and south of Interstate 70, but even areas north of
I-70, especially east of I-35 could also see some heavy rain with
this system. GFS/ECMWF agree the most on the track of the system,
between I-44 and I-35, but the NAM is a bit farther north with the
higher QPF values. Given the agreement between the GFS and EC went
with the higher QPF values south of I-70. NAM is also a bit more
aggressive with how deep the surface and 850 lows actually go, so QPF
in that model likely reflects a bit too aggressive of values.

As a result of the two above mentioned rounds of rain a flash flood
watch has been issued for most of the forecast area. Conservatively,
expect at least an inch or 2 across the entire area between these
two rounds, but more realistically some areas could see upwards of 4
inches, with some isolated areas receiving perhaps higher values.
The result of all this liquid, with the antecedent saturated soils
and swollen streams will likely be some flooding and flash flooding.

The rainy period doesn't end with that system, although there could
be a lull on Wednesday night and Thursday. By the late part of the
week the surface boundary will eventually slide north, and be met
with some increasing mid level flow, causing perhaps another round
of moderate to heavy rain for the Thursday/Friday time period. With
models fluctuating quite a bit in the mid to extended range will
withhold much discussion about that time period until later
forecasts.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 559 AM CDT MON JUL 6 2015

Gusty winds will prevail through the day on Monday before the cold
front arrives. Upon the cold front's arrival widespread thunderstorms
with strong, gusty, erratic winds will form over the terminals and
persist for several hours thereafter. The most likely time period for
the strongest storms including heavy rain will be within the first
hour to three hours after the frontal passage, but rain could hold on
at the terminals for a few hours thereafter. Some models hint at rain
holding on at the terminals through the early morning hours on
Tuesday, but general climatology suggests rain will be over before
the morning hours on Tuesday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH from this evening through Wednesday evening
     FOR KSZ057-060-103>105.

MO...FLASH FLOOD WATCH from this evening through Wednesday evening
     FOR MOZ013>017-020>025-028>033-037>040-043>046-053-054.

&&

DISCUSSION...Leighton
AVIATION...Leighton
Hazardous weather outlook, Jul 6, 4:49 AM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
449 AM CDT MON JUL 6 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
449 AM CDT MON JUL 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 WIDESPREAD THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHEAST ACROSS THE
 OUTLOOK AREA THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. A FEW OF
 THESE STORMS MAY BECOME STRONG TO SEVERE...AND DAMAGING WINDS...
 LIGHTNING...AND SMALL HAIL ARE THE PRIMARY THREATS.

 FLASH FLOODING IS POSSIBLE THIS EVENING AND TONIGHT AS STORMS MOVE
 THROUGH...ESPECIALLY IN AREAS GENERALLY ALONG AND SOUTH OF A LINE
 FROM ATCHISON KANSAS TO SAINT JOSEPH TO KIRKSVILLE.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 THUNDERSTORM CHANCES WILL CONTINUE TUESDAY AND WEDNESDAY. THE MAIN
 CONCERN WITH THESE STORMS WILL BE FLASH FLOODING...THEREFORE THE
 FLASH FLOOD WATCH CONTINUES THROUGH WEDNESDAY EVENING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:44 AM CDTFlash Flood WatchEAXAdair, Bates, Buchanan, Caldwell, Carroll, Cass and 21 more60 hr
Jul 6, 9:40 AM CDTRiver Flood WarningEAXCass, Henry, Johnson71 hr
Jul 6, 9:40 AM CDTRiver Flood WarningEAXBates, Cass, Henry3 days
Jul 6, 10:21 AM CDTRiver Flood WarningEAXClay, Jackson, Lafayette, Platte, Ray70 hr
Jul 6, 10:21 AM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline4 days
Jul 6, 1:53 PM CDTAreal Flood AdvisoryEAXGentry, Worth3 hr
Jul 6, 2:26 PM CDTSpecial Weather StatementEAXHarrison34 min
Jul 6, 2:44 PM CDTSpecial Weather StatementEAXAndrew31 min
Jul 6, 2:55 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Clinton, DeKalb50 min
Jul 6, 3:19 PM CDTAreal Flood AdvisoryEAXAndrew, Buchanan2 hr
Jul 6, 3:52 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte38 min
Jul 6, 4:02 PM CDTTornado WarningEAXPlatte13 min
Jul 6, 4:18 PM CDTSevere Thunderstorm WarningEAXClay, Platte57 min
Jul 6, 4:29 PM CDTFlash Flood WarningEAXBuchanan, Clay, Clinton, Platte4 hr
Jul 6, 4:51 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte39 min
Jul 6, 4:55 PM CDTTornado WarningEAXClay20 min
Jul 6, 4:58 PM CDTFlash Flood WarningEAXClay, Jackson, Platte4 hr
Jul 6, 5:09 PM CDTTornado Warning Tornado observedEAXClay, Jackson21 min
Jul 6, 5:27 PM CDTTornado WarningEAXClay, Jackson, Ray18 min
Jul 6, 5:36 PM CDTTornado WarningEAXJackson24 min
Jul 6, 5:45 PM CDTSevere Thunderstorm WarningEAXJackson, Lafayette, Ray30 min
Jul 6, 5:59 PM CDTSevere Thunderstorm WarningEAXCass, Jackson46 min
Jul 6, 6:15 PM CDTSevere Thunderstorm WarningEAXCarroll, Lafayette, Ray45 min
Jul 6, 6:51 PM CDTAreal Flood AdvisoryEAXCaldwell, Cass, Jackson, Lafayette, Ray4 hr
Jul 6, 5:15 PM CDTTornado WarningEAXJohnson, Leavenworth, Wyandotte30 min
Jul 6, 5:29 PM CDTTornado WarningEAXJohnson, Miami31 min

Nearby

River Flood Warnings in Missouri, 2015River Flood Warnings in Kansas, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.